Thunderstorm Wind, Washington
- When
- May 3, 4:10 PM EST
- Where
- Washington County, 0.53 mi W of Walkertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.050, -79.990
A 50 food spruce tree was blown down.
Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley. Strong, deep shear and sufficient instability helped to maintain storms as they evolved from discrete storms in Ohio into a few more organized lines as they crossed Pennsylvania and northern West Virginia. Wind damage reports were fairly widespread across southwest Pennsylvania. Although a tornado watch was issued, no tornadoes were reported in the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 3, 1:38 PM EST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Tue May 3 2022 .SYNOPSIS... Showers and thunderstorms tonight will give way to a dry Wednesday and Thursday with passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... The aftn update included the addition of a tornado watch from PIT, over areas west, and immediately south. Convective activity is expected to increase with the advance of a cold front this evening. Deep layer shear is favorable for rotating storms and any that exhibit an east, to southeast movement will have tornado potential. Limiting factors includes weak instability/warm mid levels to in inhibit updraft strength/explosiveness. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The cold front should be in the process of exiting the eastern CWA at 12Z Wednesday. Post-frontal showers will linger in the afternoon, mainly east of Pittsburgh, due to ongoing advection of colder air and vorticity, as well as an orographic component. Clouds will persist in most locations due to lingering low-level moisture. The passage of the shortwave trough axis during the afternoon will end showers by evening. The post-frontal cooler air mass will drop temperatures a bit below normal. Surface high pressure will return dry weather to the region for Wednesday night and Thursday. Cloud cover will be at a minimum Thursday morning, before increasing upper moisture on westerly flow increases sky cover during the afternoon. Temperatures will recover back to near climatology. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The next shortwave trough will slowly cross the region during the end of the week, returning rain chances to the forecast from later Thursday night into Saturday. Models/ensembles appear to take this system on a more southerly track, which could keep any severe weather chance suppressed as well. Clouds and rain will likely keep diurnal temperature ranges small, trending below-normal during the day. Thereafter, model trends still point to a CONUS blocking pattern, with troughs just off of the Atlantic Seaboard and over the Rockies/western states. This would place the Ohio Valley in a ridging pattern that would persist from Sunday into at least the middle of next week. Dry weather and a warming trend thus appear likely. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR/high based -shra will continue to advance newd in association with a warm front. Visible satellite imagery then suggests clearing ahead of an approaching cold front, with additional shra/tsra becoming widespread by late afternoon and evening across all ports. These storms have the potential to promote damaging wind and large hail provided sufficient shear. Subsequent cig deterioration to MVFR/IFR should accompany that FROPA tonight, with remnant -shra and poor flight restrictions persisting through early Wed via cold advection. .Outlook... High pressure should return VFR by late Wed/Thurs, with approaching low pressure reintroducing restrictions early Fri. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Tue May 3 2022 PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of damaging wind gusts and large hail are possible later this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-041845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 SW PLEASANT GROVE 39.94N 81.97W
05/03/2022 M1.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ2202219
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL ZANESVILLE 39.95N 82.01W
05/03/2022 E1.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ2202220
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 2 NE PLEASANT GROVE 39.97N 81.93W
05/03/2022 MUSKINGUM OH PUBLIC
TREE LIMBS AND POWER POLES DOWN
&&
EVENT NUMBER PBZ2202221
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 N CAMBRIDGE 40.04N 81.59W
05/03/2022 GUERNSEY OH 911 CALL CENTER
POWER LINES DOWN
&&
EVENT NUMBER PBZ2202222
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ZANESVILLE 39.95N 82.01W
05/03/2022 MUSKINGUM OH SOCIAL MEDIA
TREE LIMBS BLOWN DOWN
&&
EVENT NUMBER PBZ2202223
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 ESE FREEPORT 40.19N 81.22W
05/03/2022 HARRISON OH PUBLIC
TREE LIMBS DOWN
&&
EVENT NUMBER PBZ2202224
07The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
28 thunderstorm wind. Local standard time, as filed.
A 50 food spruce tree was blown down.
A large barn was blown over, and large pine trees were uprooted.
A tree was blown on to a trailer at the intersection of Galaxy Drive and Windsor Drive.
Multiple trees and wires were reported down.
Half of a roof was blown off of a home near North Cherry Ave and East Pike Street.
Minor structural damage and downed trees were reported along Green Street. Pictures were provided.
Along Carl Avenue, a tree and wires were downed on a vehicle.
Trees were reported to be blown down in Canonsburg.
A large treed was blown down on to a gas station near the intersection of Bethel Church Road and East McMurray Road. Two cars were also impacted, and one driver was injured and taken to a local hospital.
A tree was blown down on to a power line on East Highland Drive.
Trees were reported to be blown down in Hickory.
Trees and power lines were reported to be blown down at a corner of Ridge Avenue.
Trees were reported to be blown down across Castle Shannon.
A roof was blown off of a house on 5th Avenue, with no injuries reported.
According to a trained spotter, several trees were blown down.
A tree fell on to a garage on Gary Avenue, while another tree fell on to the side of a home on Mitchell Avenue.
A large number of trees and wires were blown down in North Huntingdon and Irwin.
A roof was blown off of a house in Greensburg.
Roof damage was seen in Greensburg, with trees down on houses. Wind gusted to an estimated 60 MPH.
Trees were reported to be blown down on the Seton Hill campus.
In Canonsburg, trees were reported to be blown down.
A few softwood and hardwood trees were snapped in this area, and a carport roof was lofted and deposited 100 feet downwind. This area marks the start of a locally enhanced swath of wind damage that continued to the Bradenton area.
Several hardwood and softwood trees were damaged in this area. A rooftop HVAC unit was displaced from its perch atop a single story school building. This area marks the eastern end of a locally enhanced swatch of wind damage that began in Loyalhanna.
Siding was blown off of a house in Bradenville.
Trees were reported to be blown down in Latrobe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022905, 1022906, 1022907, 1022910, 1022913, 1022914, 1022915, 1022922, 1022928, 1022934, 1022954, 1026452, 1026453, 1026454, 1026455, 1026456, 1026457, 1026459, 1026460, 1026461, 1026462, 1026463, 1026464, 1026465, 1026466, 1026467, 1026468, 1026469.